Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Hastings, NE

August 4, 2021Hamilton County, York County, Nebraska

NWS Hastings, NE issued this special weather statement at Aug 4, 2021, 10:16 PM CDT for Hamilton County, York County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2021, 10:16 PM CDT (03:16 UTC)
Expired
Aug 4, 2021, 11:00 PM CDT
In force
44 min
Issued by
NWS Hastings, NE
Hail
0.25 in
Wind
50

Counties Hamilton County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 75 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
567 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WWUS83 KGID 050316
SPSGID

Special Weather Statement
National Weather Service Hastings NE
1016 PM CDT Wed Aug 4 2021
 
NEZ049-063-064-050400-
Hamilton NE-York NE-Polk NE-
1016 PM CDT Wed Aug 4 2021

...Strong thunderstorms will impact portions of York, Hamilton and
southwestern Polk Counties through 1100 PM CDT...

At 1016 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bradshaw to Giltner. Movement was
northeast at 70 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Benedict around 1025 PM CDT.
  Henderson and Hampton around 1030 PM CDT.
  Bradshaw around 1035 PM CDT.

Other locations in the path of these storms include York.

This includes Interstate 80 between mile markers 323 and 359.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4071 9828 4101 9803 4112 9748 4076 9748
TIME...MOT...LOC 0316Z 246DEG 60KT 4093 9781 4076 9817 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Rossi

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Aug 4, 6:43 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 4, 6:43 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
643 PM CDT Wed Aug 4 2021

...Aviation Update...

.DISCUSSION...(This evening through Wednesday)
Issued at 349 PM CDT Wed Aug 4 2021

Been dry but breezy so far today, with satellite imagery showing
more clouds starting to push in from the west in addition to the
continued smoke aloft keeping skies hazy. Satellite imagery
showing more CU developing across far western portions of the CWA,
and more scattered storms also starting to develop over portions
of western KS. This is being driven by an upper level shortwave
disturbance emerging out onto the Plains, an accompanying sfc
frontal boundary, and favorable peak afternoon heating. The sfc
frontal boundary is just now shifting in to far WNW portions of
the CWA, and is expected to continue to serve as a focus for
additional thunderstorm development this afternoon. Temps if
anything have exceeded expectations by a few degrees...3 PM obs in
the mid 80s to lower 90s. SPC meso page showing MLCAPE of
1000-1500 j/kg across the WNW third or so of the CWA and while
low-level lapse rates are steeper, mid-level rates are struggling
a bit...but like models had been showing, deeper layer shear is
low. Still have the potential for storms to be strong, but the
overall severe threat remains low.

For this evening/tonight...

Still some differences between models with just how far east
activity gets and how well it holds together. The sfc boundary
doesn't maintain a strong push, and the upper level wave isn't
exactly a quick mover. Just not a lot of confidence in how things
evolve, so difficult to go with too high of PoPs. Best chances
currently in the grids are in the 00-06Z period, mainly west of a
Fullerton-Alma line. After 06Z, have CWA-wide 20% chances, didn't
go any higher thinking that activity may be spotty in nature. As
mentioned above, the sfc front doesn't have a notable push across
the area through tonight, while winds do switch to a more westerly
direction, speeds drop down into the 5-10 MPH range.

Thursday...

The main change to the forecast for Thursday was to hang onto some
lingering PoPs in the morning. Models are in pretty good agreement
showing the upper level wave helping drive storm chances
today/tonight not clearing the area by 12Z, more like 18Z. Kept
some 20% chances mainly along the HWY 14 and HWY 81 corridors
through 15Z, but a few models suggest that may not be long enough.
Have dry conditions going through mid-afternoon, then more
uncertainty arises for northern portions of the CWA. Overall,
models have backed off some on additional thunderstorms developing
along another potential weak sfc boundary/peak-heating, but a few
are still hanging onto that chance. Kept 20% chances for areas
along/north of I-80 through peak-heating, then drying out for the
evening and overnight hours. Confidence in those chances and
exactly how the sfc pattern/winds evolve is not high. If storms do
develop, again can't rule out some strong storms, but the overall
severe threat would be low. Expecting to see diminishing cloud
cover through the day, and with little change in the airmass in
place, have highs climbing right back into the mid-80s to lower-
90s.

Friday through the weekend...

Dry conditions are forecast for the daytime hours on Friday.
Shortwave ridging aloft slides through between the departing
system and another making its way through the Rockies. The next
chance for storms returns Friday evening/night, as the first wave
makes its way into the area. The better forcing is still off to
the west, and activity may wane some with the loss of daytime
heating, but lift via a LLJ may help sustain some activity through
the overnight hours.

Better chances for storms looks to affect the region on Saturday
when the main upper wave moves through. Plenty of uncertainty
remains, have PoPs all day Saturday currently in the forecast, not
all models support that. Just how strong this disturbance is also
in question, the GFS is stronger than the EC/NAM. An
accompanying sfc boundary also makes its way through, but it too
also lacks a notable punch. Storms look to focus along that
boundary, but uncertainty with just where that boundary is by late
afternoon remains. Could be draped through the heart of the CWA,
GFS suggests the brunt of the activity would focus along/east of
our HWY 81 corridor. Deeper layer shear looks to be better during
this period, will be monitoring for the severe weather threat as
it gets closer. Sunday is forecast to be dry, as the area sits in
the wake of this latest system.

As far as temperatures go, this system really doesn't make a
notable impact to the airmass in place, so plenty of 90s remain
for highs. Saturday is currently the 'coolest' of the 3 days, with
highs in the upper 80s-mid 90s, with mainly mid-90s Friday and
mid 90s-near 100 for Sun.

Monday/Tuesday...

Forecast remains dry through the daytime Monday, but another wave
looks to move in and bring the next round of storm chances Monday
night into Tuesday. Monday highs forecast to be similar to Sunday
in the mid 90s-near 100, perhaps a touch cooler for Tuesday. If
there are days approaching Heat Advisory criteria (105+), it'd be
Sunday and Monday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 633 PM CDT Wed Aug 4 2021

Thunderstorms have developed west of the terminals, but given slow
storm motion, confidence is not high enough to include prevailing
TS group. Therefore will maintain the VCTS group through the
05-06Z timeframe.

Other than any thunderstorms, VFR conditions are expected.

Weak cold front will move through the area, shifting winds to the
west and northwest on Thursday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...ADP
AVIATION...Mangels
Hazardous weather outlook, Aug 4, 3:17 PM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
317 PM CDT Wed Aug 4 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
051200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
317 PM CDT Wed Aug 4 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Isolated to scattered thunderstorms are possible almost anywhere
in the outlook area, with storm chances starting off in far
western and northern counties late this afternoon into this
evening, and then gradually spreading farther east and southeast
as the night wears on. Although severe storms are fairly unlikely,
a few stronger storms with small hail and gusty winds are
certainly possible, especially before 10 PM, and mainly northwest
of a line from Phillipsburg Kansas, to Grand Island and Osceola
Nebraska.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Thursday morning, a few weak thunderstorms could linger for a
few hours past sunrise, mainly in far eastern portions of the
area.

Later Thursday afternoon, there is a slight chance for isolated
thunderstorms mainly in Nebraska counties along and north of
Interstate 80. Should any storms manage to develop, they could be
on the stronger side with at least small hail and gusty wind
potential.

Beyond Thursday, there are two additional time frames with
thunderstorm chances for various portions of the outlook
area...Friday evening through late Saturday night, and also
Monday evening through Tuesday. It is still too early to
confidently assess the potential for severe storms for this
weekend and beyond, but there are early signs that Saturday
afternoon and evening bear watching for a possible threat.

Turning to heat concerns, each afternoon and early evening between
Sunday and Tuesday is expected to feature heat index values as
high as 100 to 105 degrees, particularly within southern and
eastern portions of the outlook area. Although still several days
away and subject to change somewhat, Monday currently appears to
be the overall-worst day for heat-related concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or wind gusts of at
least 50 MPH that might occur.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Local storm report, Aug 4, 8:56 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
856 PM CDT WED AUG 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND GST     HEARTWELL               40.57N 98.78W
08/04/2021  M51 MPH          KEARNEY            NE   MESONET

            WUNDERGROUND STATION KNEHEART3.

&&

MANGELS
Special weather statement, Aug 4, 9:02 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
902 PM CDT Wed Aug 4 2021

NEZ062-075-050230-
Adams NE-Hall NE-
902 PM CDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northern Adams
County through 930 PM CDT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kenesaw, or 11 miles west of Hastings, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Juniata around 920 PM CDT.

Other locations in the path of this storm include Hastings and
Hansen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4052 9868 4067 9870 4073 9829 4056 9828
      4046 9828
TIME...MOT...LOC 0202Z 266DEG 19KT 4058 9861

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Mangels
Special weather statement, Aug 4, 9:15 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Hastings NE
915 PM CDT Wed Aug 4 2021

NEZ062-063-075-076-050245-
Adams NE-Hamilton NE-Hall NE-Clay NE-
915 PM CDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northwestern Clay,
northeastern Adams, southwestern Hamilton and southeastern Hall
Counties through 945 PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm over
Trumbull, or 7 miles northeast of Hastings, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Inland around 925 PM CDT.

Other locations in the path of this storm include Harvard and
Giltner.

This includes Interstate 80 between mile markers 326 and 330.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4056 9836 4075 9843 4084 9803 4058 9797
TIME...MOT...LOC 0215Z 260DEG 16KT 4067 9830

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Mangels
Local storm report, Aug 4, 9:38 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
938 PM CDT WED AUG 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     HASTINGS AIRPORT        40.60N 98.43W
08/04/2021  M54 MPH          ADAMS              NE   ASOS

&&
Special weather statement, Aug 4, 9:43 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
943 PM CDT Wed Aug 4 2021

NEZ063-076-050315-
Hamilton NE-Clay NE-
943 PM CDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northeastern Clay
and southern Hamilton Counties through 1015 PM CDT...

At 942 PM CDT, Doppler radar was tracking a strong thunderstorm near
Giltner, or 18 miles southeast of Grand Island, moving east at 15
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Stockham, Aurora and Hampton.

This includes Interstate 80 between mile markers 320 and 341.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4067 9821 4082 9825 4094 9788 4083 9782
      4068 9782
TIME...MOT...LOC 0242Z 250DEG 14KT 4075 9809

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Mangels
Special weather statement, Aug 4, 10:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
1016 PM CDT Wed Aug 4 2021

NEZ049-063-064-050400-
Hamilton NE-York NE-Polk NE-
1016 PM CDT Wed Aug 4 2021

...Strong thunderstorms will impact portions of York, Hamilton and
southwestern Polk Counties through 1100 PM CDT...

At 1016 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bradshaw to Giltner. Movement was
northeast at 70 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Benedict around 1025 PM CDT.
  Henderson and Hampton around 1030 PM CDT.
  Bradshaw around 1035 PM CDT.

Other locations in the path of these storms include York.

This includes Interstate 80 between mile markers 323 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4071 9828 4101 9803 4112 9748 4076 9748
TIME...MOT...LOC 0316Z 246DEG 60KT 4093 9781 4076 9817

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:39 PM CDTSpecial Weather StatementGIDHamilton36 min
Aug 4, 8:37 PM CDTSpecial Weather StatementGIDAdams38 min
Aug 4, 9:02 PM CDTSpecial Weather StatementGIDAdams28 min
Aug 4, 9:15 PM CDTSpecial Weather StatementGIDClay30 min
Aug 4, 9:43 PM CDTSpecial Weather StatementGIDHamilton32 min
Aug 5, 4:17 PM CDTSpecial Weather StatementGIDBuffalo28 min
Aug 5, 4:40 PM CDTSevere Thunderstorm WarningGIDBuffalo21 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.